Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 366, NWS Fort Worth, TX

August 12, 2003Ellis County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 12, 2003, 11:39 PM CDT for Ellis County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 11:39 PM CDT (04:39 UTC)
Expired
Aug 13, 2003, 12:30 AM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 43 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 130439
SVRFTW
TXC139-130530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1230 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER WAXAHACHIE...MOVING SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYPEARL AROUND 1150 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

LAT...LON 3232 9683 3218 9699 3227 9710 3241 9710
          3256 9691 3238 9676

$$

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:15 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 7:15 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT TUE AUG 12 2003

.00Z AVIATION DISCUSSION 715 PM CDT...
PICTURESQUE VORT WHIRL QUITE IMPRESSIVE ON WV. WITH SW TRANSLATION
OF FEATURE...MOST TSRA MOVING SW...EVEN THOSE IN SE QUADRANT. RECENT
DEVELOPMENT N/NE/E OF METRO APTS PROMPTING CB/VCTS. DESPITE UPPER
LOW OVER E TX STILL SLOWLY APPROACHING...CONVECTION LIKELY TO
DISSIPATE LATE THIS EVENING WITH LOSS OF DAYTIME HEATING...AS NVA
ENSUES. VORT MIN ROTATES INTO N TX THRU THE MORNING. MORNING CHANCES
IN C TX WITH NOCTURNAL CONVECTION CLOSER TO LOW CENTER. MVFR CIGS
POSSIBLE IN THE MORNING...SCT/BKN CONDITIONS MOST OF DAY WITH
ABUNDANT LOW/MID-LEVEL MOISTURE...AND CONVECTIVE DEBRIS. POTENTIAL
FOR MORE TSRA WED AFTERNOON AND EVENING WITH NEXT VORT SPOKE...BUT
TIMING UNCERTAIN ENOUGH TO POSTPONE MENTION. N/NE WINDS THRU
PERIOD...WITH SFC TROUGH OVER NW GULF. 25

.AFTERNOON PUBLIC DISCUSSION 300 PM CDT...
MAIN ITEM OF INTEREST THIS EVENING IS THE PIECE OF UPPER LEVEL
ENERGY NEARING OKLAHOMA CITY THIS AFTERNOON. THIS FEATURE WILL
MOVE SOUTHWEST TO NEAR THE RED RIVER NORTHWEST OF DALLAS BY AROUND
700 PM. THUNDERSTORMS ARE FIRING ON THE EASTERN SIDE OF THE UPPER
FEATURE...WHERE THE BEST DIVERGENCE LIES. THIS EVENING...I EXPECT
SCATTERED STORMS TO CROSS THE RED RIVER INTO NORTH TEXAS AS THE
ENERGY SLIDES INTO NORTHWEST TEXAS. MEANWHILE...THE MAIN UPPER LOW
NEAR CENTERVILLE IS SLOWLY MOVING WEST...WHICH IS DEVELOPING
SCATTERED ACTIVITY OVER THE SOUTHERN ZONES. THE NORTHERN ACTIVITY
HAS POTENTIAL FOR SOME ISOLATED DOWNBURST WINDS AND SOME HAIL.

AFTER THE UPPER ENERGY OVER OKLAHOMA MOVES AROUND THE PERIPHERY OF
THE MAIN UPPER LOW IN OUR SOUTHERN AREAS TONIGHT...THE MAIN LOW
SHOULD BEGIN MOVING OFF TO THE SOUTHWEST IN EARNEST. IT SHOULD MOVE
TO NEAR DEL RIO BY LATE WEDNESDAY AFTERNOON. AS THIS IS THE
CASE...WE SHOULD TRANSITION TO AFTERNOON AND EVENING CONVECTION
THURSDAY AS POSSIBLE SEABREEZE ACTIVITY MOVES NORTH ON LOW LEVEL
SOUTHERLY FLOW ON THE BACKSIDE OF THE SOUTHWEST LOW. BY
FRIDAY...SEVERAL MODEL RUNS IN A ROW HAVE BUILT STRONG RIDGING ALOFT
INTO NORTHEAST TEXAS. WITH THIS IN MIND...CONVECTION SHOULD RESIDE
FAR TO OUR WEST BY THAT TIME AS LOW LEVEL FLOW DIES OFF UNDER THE
STRONG RIDGE.

SATURDAY...I REINTRODUCED POPS FAR SOUTH AS A TROPICAL SYSTEM OR
WAVE MOVES INTO SOUTH TEXAS...SPROUTING POTENTIAL AFTERNOON
CONVECTION IN OUR FAR SOUTH. THIS MAY BE OPTIMISTIC...AS THE RIDGE
IS EXPECTED TO DOMINATE NORTH TEXAS. WILL HAVE TO WATCH AS THE
SYSTEM NEARS LATE THIS WEEK.

FCSTID = 30
DFW   70  87  71  92 /  30  30  30  20
ACT   68  88  70  91 /  30  40  40  20
PRX   68  86  69  90 /  40  30  30  20
DTO   67  87  68  91 /  50  30  30  20
TKI   68  87  69  91 /  40  30  30  20
DAL   70  87  71  92 /  30  30  30  20
TRL   68  86  70  90 /  30  40  40  20
CRS   69  87  71  91 /  30  40  40  20
TPL   68  88  71  90 /  30  40  40  30

.FWD...NONE.
Hazardous weather outlook, Aug 12, 3:50 PM CDT, 7 hours 49 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE EVENING
ALONG AND NORTHEAST OF A GRAHAM...TO HILLSBORO...TO CENTERVILLE LINE.
DAMAGING DOWNBURST WINDS...AND HAIL TO 1 INCH IN DIAMETER ARE
POSSIBLE.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH
TEXAS TONIGHT. CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
RAIN WILL ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE
RAIN CHANCES ARE EXPECTED TO DECREASE THIS WEEKEND AS AN UPPER LEVEL
RIDGE BUILDS INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS
EVENING ALONG AND NORTHEAST OF A GRAHAM...TO HILLSBORO...TO
CENTERVILLE LINE.

In the hours before

Local storm report, Aug 12, 9:10 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
910 PM CDT TUE AUG 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    DENISON                   TX   0.88 INCH HAIL
08/12/03   GRAYSON                        REPORTED TO DPS BY PUBLIC

0700 PM    DENISON                   TX   1.00 INCH HAIL
08/12/03   GRAYSON                        REPORTED BY SPOTTER -
                                          RELAYED FROM KXII-TV IN
                                          SHERMAN/DENISON

0814 PM    LITTLE ELM                TX   0.75 INCH HAIL
08/12/03   DENTON                         REPORTED BY SPOTTER

0828 PM    ALLIANCE AIRPORT (AFW)    TX   WIND DAMAGE
08/12/03   TARRANT                        83 MPH TSTM WIND GUST
                                          MEASURED BY AFW ASOS

0830 PM    HASLET                    TX   WIND DAMAGE
08/12/03   TARRANT                        WIND DAMAGE IN THE
                                          ALLIANCE AIRPORT AREA
                                          REPORTED BY SPOTTERS -
                                          BUILDING SOUTH OF ALLIANCE
                                          AIRPORT DAMAGED

0835 PM    HASLET                    TX   WIND DAMAGE
08/12/03   TARRANT                        18 WHEELER TURNED OVER AND
                                          LEAKING - SPOTTER REPORT

0853 PM    KELLER                    TX   WIND DAMAGE
08/12/03   TARRANT                        59 MPH TSTM WIND GUST
                                          REPORTED BY SPOTTER

0853 PM    KELLER                    TX   1.00 INCH HAIL
08/12/03   TARRANT                        REPORTED BY SPOTTER

0904 PM    FORT WORTH NWS            TX   WIND DAMAGE
08/12/03   TARRANT                        61 MPH TSTM WIND GUST
                                          MEASURED BY EQUIPMENT AT
                                          NATIONAL WEATHER SERVICE

25
Local storm report, Aug 12, 9:45 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED AND AMENDED
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CDT TUE AUG 12 2003

CORRECTED TIME OF WIND GUST AT ALLIANCE
UPDATED WITH FURTHER REPORTS

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    DENISON                   TX   0.88 INCH HAIL
08/12/03   GRAYSON                        REPORTED TO DPS BY PUBLIC

0700 PM    DENISON                   TX   1.00 INCH HAIL
08/12/03   GRAYSON                        REPORTED BY SPOTTER -
                                          RELAYED FROM KXII-TV IN
                                          SHERMAN/DENISON

0814 PM    LITTLE ELM                TX   0.75 INCH HAIL
08/12/03   DENTON                         REPORTED BY SPOTTER

0816 PM    ALLIANCE AIRPORT (AFW)    TX   WIND DAMAGE
08/12/03   TARRANT                        83 MPH TSTM WIND GUST
                                          MEASURED BY AFW ASOS

0830 PM    HASLET                    TX   WIND DAMAGE
08/12/03   TARRANT                        WIND DAMAGE IN THE
                                          ALLIANCE AIRPORT AREA
                                          REPORTED BY SPOTTERS -
                                          BUILDING SOUTH OF ALLIANCE
                                          AIRPORT DAMAGED

0835 PM    HASLET                    TX   WIND DAMAGE
08/12/03   TARRANT                        18 WHEELER TURNED OVER AND
                                          LEAKING - SPOTTER REPORT

0853 PM    KELLER                    TX   WIND DAMAGE
08/12/03   TARRANT                        59 MPH TSTM WIND GUST
                                          REPORTED BY SPOTTER

0853 PM    KELLER                    TX   1.00 INCH HAIL
08/12/03   TARRANT                        REPORTED BY SPOTTER

0904 PM    FORT WORTH NWS            TX   WIND DAMAGE
08/12/03   TARRANT                        61 MPH TSTM WIND GUST
                                          MEASURED BY EQUIPMENT AT
                                          NATIONAL WEATHER SERVICE

0921 PM    FORT WORTH                TX   0.75 INCH HAIL
08/12/03   TARRANT                        N TARRANT PKWY AND HWY 377

0914 PM    WATAUGA                   TX   0.75 INCH HAIL
08/12/03   TARRANT                        REPORTED BY SPOTTERS

0922 PM    EXECUTIVE AIRPORT (RBD)   TX   WIND DAMAGE
08/12/03   DALLAS                         62 MPH TSTM WIND GUST
                                          MEASURED BY RBD ASOS

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:00 PM CDTSevere Thunderstorm WarningFWDGrayson60 min
Aug 12, 7:02 PM CDTSevere Thunderstorm WarningFWDGrayson58 min
Aug 12, 7:53 PM CDTSevere Thunderstorm WarningFWDDenton52 min
Aug 12, 7:59 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant46 min
Aug 12, 8:34 PM CDTSevere Thunderstorm WarningFWDTarrant56 min
Aug 12, 8:36 PM CDTSevere Thunderstorm WarningFWDTarrant54 min
Aug 12, 9:26 PM CDTSevere Thunderstorm WarningFWDDallas34 min
Aug 12, 9:27 PM CDTSevere Thunderstorm WarningFWDDallas33 min
Aug 12, 10:02 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant58 min
Aug 12, 10:10 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.